Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 183, NWS Louisville, KY

June 27, 2018Allen County, Logan County, Simpson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 27, 2018, 4:10 PM CDT for Allen County, Logan County, Simpson County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2018, 4:10 PM CDT (21:10 UTC)
Expired
Jun 27, 2018, 4:45 PM CDT
In force
35 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allen County, KY, Logan County, KY, Simpson County, KY

The radar

The Nashville radar (KOHX), 47 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 358 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
596 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
358 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted.

951 
WUUS53 KLMK 272110
SVRLMK
KYC003-141-213-272145-
/O.NEW.KLMK.SV.W.0183.180627T2110Z-180627T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
410 PM CDT WED JUN 27 2018

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Logan County in south central Kentucky...
  Southern Simpson County in south central Kentucky...
  Southwestern Allen County in south central Kentucky...

* Until 445 PM CDT

* At 410 PM CDT, a severe thunderstorm was located 9 miles northwest
  of Cross Plains, moving east at 30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  New Roe, Black Jack, Neosheo, Schochoh, Schweizer, Clare, Geddes,
  Mcelroy Ford, Prices Mill and Peden Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3665 8659 3665 8684 3672 8684 3675 8638
      3665 8632 3665 8651 3663 8656
TIME...MOT...LOC 2110Z 271DEG 27KT 3666 8676 

HAIL...<.75IN
WIND...60MPH
 
$$

AMS
2 follow-up statements
984 
WWUS53 KLMK 272131
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
431 PM CDT WED JUN 27 2018

KYC141-272140-
/O.CAN.KLMK.SV.W.0183.000000T0000Z-180627T2145Z/
Logan KY-
431 PM CDT WED JUN 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOGAN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3665 8662 3670 8662 3671 8636 3665 8632
      3665 8651 3663 8656 3665 8659
TIME...MOT...LOC 2130Z 271DEG 27KT 3666 8657 

$$

KYC003-213-272145-
/O.CON.KLMK.SV.W.0183.000000T0000Z-180627T2145Z/
Simpson KY-Allen KY-
431 PM CDT WED JUN 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN SIMPSON AND SOUTHWESTERN ALLEN COUNTIES...

At 430 PM CDT, a severe thunderstorm was located over Portland,
moving east at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Geddes, New Roe, Black Jack and Peden Mill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3665 8662 3670 8662 3671 8636 3665 8632
      3665 8651 3663 8656 3665 8659
TIME...MOT...LOC 2130Z 271DEG 27KT 3666 8657 

HAIL...<.75IN
WIND...60MPH
 
$$

AMS
785 
WWUS53 KLMK 272145
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
445 PM CDT WED JUN 27 2018

KYC003-213-272155-
/O.EXP.KLMK.SV.W.0183.000000T0000Z-180627T2145Z/
Simpson KY-Allen KY-
445 PM CDT WED JUN 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SIMPSON AND
SOUTHWESTERN ALLEN COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

LAT...LON 3665 8662 3670 8662 3671 8636 3665 8632
      3665 8651 3663 8656 3665 8659
TIME...MOT...LOC 2145Z 271DEG 27KT 3666 8644 

$$

AMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:16 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 27, 2:16 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
316 PM EDT Wed Jun 27 2018

.Short Term...(This evening through Thursday)
Issued at 145 PM EDT Wed Jun 27 2018

Upper trof axis currently swinging into the Ohio Valley, and
starting to trigger convection as it interacts with a nearly
stationary surface boundary over Kentucky, and a tropical air mass.
These storms are firing over areas that received the heaviest rains
over the last few days, and flash flooding remains the primary
threat with 1-hr FFG less than 1 inch in many spots. SVR threat is
also on the table given 30-40 kt mid-level winds. This and decent
shear in the lowest 1 km will support a pulse damaging wind threat,
and a few storms near the boundary could exhibit low-topped
supercell characteristics.

POPs taper down tonight, and even with just partial clearing, the
light winds and abundant moisture could support patchy dense fog by
daybreak Thursday. Not enough confidence in the clearing to mention.

For Thursday, ridging aloft will limit our POPs. However, moisture
pooling along the stalled boundary from western into south-central
Kentucky will lead to isolated to scattered convection once again.
Max temps should just touch 90, with dewpoints high enough to push
heat indices near 100.

&&

.Long Term...(Thursday night through Wednesday)
Issued at 315 PM EDT Wed Jun 27 2018

Thursday Night - Saturday Night...

Strong upper ridging will build into the region late this week and
into the weekend.  This will result in less rain chances but also an
increase in heat and humidity.  Soundings indicate a decent cap over
the region should limit POPs to 20-30% at most through Sat night.

Temperatures will rise into the lower 90s for highs Fri-Sat with Sat
being the hottest day. With dewpts increasing into the mid 70s,
resultant max heat indices will range from 100-105 west of I-65 on
Fri and 100-105 area wide on Sat (just shy of Heat Advy criteria).

Sunday - Wednesday...

The upper ridge will give way to a quick moving upper trough Sun/Mon
bringing better chances for showers and storms back to the region.
Then an upper ridge builds back in over the central U.S. toward mid
week.  We look to be on the periphery of this ridge so continued
isld-sct chances for t-storms will continue to be possible each day.
Although temps will cool a few degrees for next week, expect typical
hot, humid summer conditions with highs in the upper 80s/lower 90s
and heat indices ranging from the mid 90s to around 100 each day.

&&

.Aviation...(18Z TAF Issuance)
Issued at 120 PM EDT Wed Jun 27 2018

Plenty of stratus keeping ceilings in the MVFR category today, with
HNB even in fuel-alternate. Expect slight improvement as the
afternoon goes on, but won't go to VFR until early evening. A few
storms firing over central Kentucky will warrant VCTS and CB
mentions initially at LEX and BWG but should remain south of SDF and
HNB. Not enough confidence in any of the terminals being impacted to
go with a TEMPO.

Upper trof axis pushes east this evening, and should lift us to a
mid-level ceiling for much of the night. However the surface
boundary will hang up, giving light winds and still a very moist air
mass, suggestive of early morning fog at HNB. Will carry a TEMPO for
LIFR stratus there. Will go with VCSH at BWG, but if that fails to
materialize, fog will become the issue there. Fortunately the
foggiest locations will be solidly east of BWG and south of LEX.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...Flash Flood Watch until 8 PM EDT /7 PM CDT/ this evening for
     KYZ023>029-038>041-045>049-053>057-061>067-070>078-081-082.

&&

Short Term...RAS
Long Term...AMS/EER
Aviation...RAS
Hazardous weather outlook, Jun 27, 2:35 PM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
335 PM EDT Wed Jun 27 2018

KYZ023>029-038>041-045>049-053>057-061>067-070>078-081-082-281945-
Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Spencer-
Anderson-Woodford-Fayette-Nelson-Washington-Mercer-Jessamine-Clark-
Larue-Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-
Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
Including the cities of Lewisport, Hawesville, Hardinsburg,
Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville,
Taylorsville, Lawrenceburg, Versailles, Lexington, Bardstown,
Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville,
Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville,
Horse Cave, Greensburg, Campbellsville, Liberty, Stanford,
Russellville, Bowling Green, Franklin, Providence, Scottsville,
Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
335 PM EDT Wed Jun 27 2018 /235 PM CDT Wed Jun 27 2018/

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS
EVENING...

This hazardous weather outlook is for portions of Central Kentucky.

.DAY ONE...This evening and Tonight.

Scattered to numerous thunderstorms are expected across the region
this evening. Heavy rainfall could result in flooding, especially if
it falls over the most saturated soils. A few of the stronger storms
could also produce locally damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat and humidity will return to the region later in the week, with
heat index values possibly exceeding 100 degrees Thursday through
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any wind damage or flooding.

INZ076>079-083-084-089>092-KYZ030>037-042-043-281945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Oldham-Trimble-Henry-Shelby-Franklin-Bourbon-Nicholas-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Louisville,
La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort,
Georgetown, Cynthiana, Paris, and Carlisle
335 PM EDT Wed Jun 27 2018 /235 PM CDT Wed Jun 27 2018/

This hazardous weather outlook is for portions of south central
Indiana and north central Kentucky.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are possible this evening. Heavy
rainfall could result in localized flooding, and a few of the
stronger storms could produce locally damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat and humidity will return to the region later in the week, with
heat index values possibly exceeding 100 degrees Thursday through
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any wind damage or flooding.

AMS

In the hours before

Special weather statement, Jun 27, 1:24 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Louisville KY
124 PM CDT WED JUN 27 2018

KYZ071>074-271900-
Warren-Simpson-Allen-Barren-
124 PM CDT WED JUN 27 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SIMPSON...
CENTRAL ALLEN...SOUTHERN WARREN AND SOUTHERN BARREN COUNTIES...

At 124 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles southwest of Memphis Junction to
10 miles southwest of Glasgow. Movement was east at 30 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Scottsville, Woodburn, Allen Springs, West Fork, Clare, Greenhill,
Austin, Settle, Yesse and Mcelroy Ford.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3683 8670 3685 8669 3696 8611 3686 8577
      3669 8640
TIME...MOT...LOC 1824Z 288DEG 28KT 3681 8660 3693 8608

EBW
Local storm report, Jun 27, 1:29 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
229 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND GST     3 NE RICH POND          36.93N 86.46W
06/27/2018  E53 MPH          WARREN             KY   MESONET

            53MPH RECORDED AT MESONET SITE 5 MILES SOUTH
            OF BWG.

&&

CG
Local storm report, Jun 27, 2:03 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
303 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     2 S PLANO               36.86N 86.42W
06/27/2018                   WARREN             KY   PUBLIC

            TREE DOWN ON PLANO ROAD. PICTURE VIA SOCIAL
            MEDIA.

&&
Local storm report, Jun 27, 2:19 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
319 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     TSTM WND DMG     GLASGOW                 37.00N 85.92W
06/27/2018                   BARREN             KY   EMERGENCY MNGR

            A FEW TREES DOWN IN THE CITY, GLASGOW, KY.

&&

JMB
Local storm report, Jun 27, 2:28 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
328 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     TSTM WND DMG     1 WNW TEMPLE HILL       36.89N 85.85W
06/27/2018                   BARREN             KY   911 CALL CENTER

            A FEW TREES DOWN IN TEMPLE HILL.

&&

JMB
Local storm report, Jun 27, 3:49 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
449 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     TORNADO          2 W PEWEE VALLEY        38.31N 85.53W
06/26/2018                   JEFFERSON          KY   NWS STORM SURVEY

            NWS DAMAGE SURVEY TEAM CONFIRMED A SKIPPING
            EF-1 TORNADO 25 TO 150 YARDS IN WIDTH WITH A
            PATH LENGTH OF 3.6 MILES THAT CROSSED INTO
            OLDHAM COUNTY, KY. THE DURATION OF THE
            TORNADO EVENT WAS 5 MINUTES.

&&

JBS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:16 PM CDTSevere Thunderstorm WarningLMKHancock, Ohio44 min
Jun 26, 7:39 PM CDTTornado WarningLMKButler, Ohio25 min
Jun 26, 7:41 PM CDTSevere Thunderstorm WarningLMKButler, Logan, Ohio34 min
Jun 26, 7:46 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Butler, Grayson, Hancock, Ohio29 min
Jun 26, 8:09 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Hardin, Meade21 min
Jun 26, 8:15 PM CDTSpecial Weather StatementLMKMeade30 min
Jun 26, 8:20 PM CDTSpecial Weather StatementLMKEdmonson25 min
Jun 26, 8:55 PM CDTSpecial Weather StatementLMKLogan, Warren35 min
Jun 26, 9:58 PM CDTAreal Flood AdvisoryLMKLogan, Simpson, Warren2 hr
Jun 26, 10:25 PM CDTAreal Flood AdvisoryLMKCasey, Lincoln41 min
Jun 26, 11:41 PM CDTSpecial Weather StatementLMKCumberland, Monroe49 min
Jun 27, 12:30 AM CDTSpecial Weather StatementLMKClinton, Cumberland30 min
Jun 27, 1:05 PM CDTSpecial Weather StatementLMKWarren25 min
Jun 27, 1:09 PM CDTSpecial Weather StatementLMKBarren36 min
Jun 27, 1:24 PM CDTSpecial Weather StatementLMKAllen36 min
Jun 27, 1:30 PM CDTSevere Thunderstorm WarningLMKBarren30 min
Jun 27, 1:31 PM CDTSevere Thunderstorm WarningLMKAllen, Barren29 min
Jun 27, 1:34 PM CDTTornado WarningLMKBarren12 min
Jun 27, 1:41 PM CDTTornado WarningLMKAllen, Barren, Monroe19 min
Jun 27, 1:53 PM CDTSevere Thunderstorm WarningLMKAllen, Barren, Cumberland, Metcalfe, Monroe37 min
Jun 27, 2:42 PM CDTAreal Flood AdvisoryLMKAllen, Barren, Cumberland, Metcalfe, Monroe3 hr
Jun 27, 4:29 PM CDTSpecial Weather StatementLMKWashington31 min
Jun 27, 4:36 PM CDTSevere Thunderstorm WarningLMKAllen24 min
Jun 27, 4:58 PM CDTSpecial Weather StatementLMKMonroe32 min
Jun 27, 5:23 PM CDTSevere Thunderstorm WarningLMKBarren, Monroe37 min
Jun 27, 5:37 PM CDTSpecial Weather StatementLMKLogan38 min
Jun 27, 5:45 PM CDTAreal Flood AdvisoryLMKAllen, Barren, Cumberland, Metcalfe, Monroe3 hr
Jun 27, 5:48 PM CDTSpecial Weather StatementLMKCumberland27 min
Jun 27, 6:23 PM CDTSpecial Weather StatementLMKLogan37 min
Jun 27, 6:48 PM CDTSpecial Weather StatementLMKWarren27 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.